Alert archive / Louisiana / Excessive Heat Warnings in 2021

Excessive Heat Warning 3, NWS New Orleans, LA

July 31, 20215 counties in Mississippi; 9 parishes in Louisiana

NWS New Orleans, LA issued this excessive heat warning at Jul 31, 2021, 3:57 PM CDT for 5 counties in Mississippi; 9 parishes in Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2021, 3:57 PM CDT (20:57 UTC)
Expired
Jul 31, 2021, 6:05 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2352 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS74 KLIX 312057
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
357 PM CDT Sat Jul 31 2021

LAZ034>037-039-046>048-050-071-MSZ068>071-077-080>082-010500-
/O.CAN.KLIX.EH.W.0002.000000T0000Z-210801T0000Z/
/O.NEW.KLIX.EH.W.0003.210731T2100Z-210801T0000Z/
/O.NEW.KLIX.HT.Y.0012.210801T1400Z-210802T0000Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Livingston-
Northern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
Including the cities of New Roads, Lettsworth, Livonia, Spillman,
St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington,
Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton,
Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, 
Brusly, Baton Rouge, Denham Springs, Watson, Walker, Amite, 
Kentwood, Roseland, Wilmer, Centreville, Dolorosa, Fort Adams, 
Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, 
Dexter, Salem, Tylertown, Crossroads, McNeil, Poplarville, 
Picayune, Bay St. Louis, Waveland, Diamondhead, Gulfport, 
Pascagoula, Ocean Springs, Moss Point, Gautier, and St. Martin
357 PM CDT Sat Jul 31 2021

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 9 AM TO 7 PM CDT SUNDAY...

* WHAT...For the Excessive Heat Warning, dangerously hot
  conditions with heat index values in excess of 110 degrees. For
  the Heat Advisory, heat index values up to 110 expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...For the Excessive Heat Warning, until 7 PM CDT this 
  evening. For the Heat Advisory, from 9 AM to 7 PM CDT Sunday.

* IMPACTS...Extreme heat and humidity will significantly increase
  the potential for heat related illnesses, particularly for those
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

LAZ049-056>061-063>065-072-075>078-010500-
/O.CAN.KLIX.EH.W.0002.000000T0000Z-210801T0000Z/
/O.NEW.KLIX.HT.Y.0012.210801T1400Z-210802T0000Z/
Ascension-Assumption-St. James-St. John The Baptist-
Upper Lafourche-St. Charles-Upper Jefferson-Upper Plaquemines-
Upper St. Bernard-Upper Terrebonne-Southern Tangipahoa-
Northwest St. Tammany-Southeast St. Tammany-Western Orleans-
Eastern Orleans-
Including the cities of Gonzales, Donaldsonville, Prairieville, 
Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, 
Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, 
Destrehan, Norco, Metairie, Kenner, Belle Chasse, Chalmette, 
Violet, Houma, Bayou Cane, Hammond, Robert, Ponchatoula, 
Mandeville, Covington, Lacombe, Slidell, New Orleans, 
and East New Orleans
357 PM CDT Sat Jul 31 2021

...HEAT ADVISORY IN EFFECT FROM 9 AM TO 7 PM CDT SUNDAY...
...EXCESSIVE HEAT WARNING IS CANCELLED...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of southeast Louisiana.

* WHEN...From 9 AM to 7 PM CDT Sunday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

LAZ066>070-312200-
/O.CAN.KLIX.HT.Y.0010.000000T0000Z-210801T0000Z/
Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-
Including the cities of Chauvin, Cocodrie, Dulac, Montegut, 
Galliano, Cut Off, Golden Meadow, Leeville, Buras, 
Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, 
Myrtle Grove, and Yscloskey
357 PM CDT Sat Jul 31 2021

...HEAT ADVISORY IS CANCELLED...

Rain cooled air has dropped heat index values below 100 degrees
most places and it is not likely to rebound before sunset.

$$

95/DM
1 follow-up statement
553 
WWUS74 KLIX 312305
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
605 PM CDT Sat Jul 31 2021

LAZ034>037-039-046>048-050-071-MSZ068>071-077-080>082-010715-
/O.CAN.KLIX.EH.W.0003.000000T0000Z-210801T0000Z/
/O.CON.KLIX.HT.Y.0012.210801T1400Z-210802T0000Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Iberville-West Baton Rouge-East Baton Rouge-Livingston-
Northern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
Including the cities of New Roads, Lettsworth, Livonia, Spillman,
St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington,
Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton,
Bayou Sorrel, Plaquemine, White Castle, Port Allen, Addis, 
Brusly, Baton Rouge, Denham Springs, Watson, Walker, Amite, 
Kentwood, Roseland, Wilmer, Centreville, Dolorosa, Fort Adams, 
Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, 
Dexter, Salem, Tylertown, Crossroads, McNeil, Poplarville, 
Picayune, Bay St. Louis, Waveland, Diamondhead, Gulfport, 
Pascagoula, Ocean Springs, Moss Point, Gautier, and St. Martin
605 PM CDT Sat Jul 31 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM CDT SUNDAY...
...EXCESSIVE HEAT WARNING IS CANCELLED...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...From 9 AM to 7 PM CDT Sunday.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

LAZ049-056>061-063>065-072-075>078-010715-
/O.CON.KLIX.HT.Y.0012.210801T1400Z-210802T0000Z/
Ascension-Assumption-St. James-St. John The Baptist-
Upper Lafourche-St. Charles-Upper Jefferson-Upper Plaquemines-
Upper St. Bernard-Upper Terrebonne-Southern Tangipahoa-
Northwest St. Tammany-Southeast St. Tammany-Western Orleans-
Eastern Orleans-
Including the cities of Gonzales, Donaldsonville, Prairieville, 
Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, 
Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, 
Destrehan, Norco, Metairie, Kenner, Belle Chasse, Chalmette, 
Violet, Houma, Bayou Cane, Hammond, Robert, Ponchatoula, 
Mandeville, Covington, Lacombe, Slidell, New Orleans, 
and East New Orleans
605 PM CDT Sat Jul 31 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM CDT SUNDAY...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of southeast Louisiana.

* WHEN...From 9 AM to 7 PM CDT Sunday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this excessive heat warning went out at Jul 31, 3:55 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 31, 3:55 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
355 PM CDT Sat Jul 31 2021

.SHORT TERM (Tonight through Tuesday)...
One more day of hot and humid conditions before a significant
patten shift on Monday. As expected, upper ridging has weakened
slightly and shifted westward today. It's currently centered over
Oklahoma with the ridge axis extending more eastward than it was
yesterday. This has allowed isolated to scattered showers and
thunderstorms to develop, especially across southern portions of
the area. In areas that have seen rain today, heat index values
have dropped back down into the mid 80s to mid 90s and will go
ahead and cancel the excessive heat warning as temperatures are
not likely to rebound to dangerous levels before sunset. Where
rain hasn't yet occurred, though, heat index values are still in
the 106 to 114 range. PQL actually reported a heat index of 121
with the 3pm observation and while the temp and dewpoint are both
the highest obs in the area (95 and 83, respectively), neither
looks all that suspect compared to nearby observations at GPT/BIX
and MOB, so there's no reason to assume it's wrong.

Any showers and storms should dissipate as we lose heating, so the
overnight hours should be quiet with another warm night on tap.
Lows will once again struggle to drop much below 80 most places,
and may not even hit 80 across the urban areas south of Lake
Pontchartrain.

Upper ridging retreats further west tomorrow as a shortwave dives
into the Lower Mississippi Valley. Things warm up quickly after
sunrise and even with the scattered showers and storms forecast
tomorrow afternoon, will likely see heat index values near or in
excess of 108 degrees across much of the area before any cooling
occurs. With that being said, will go ahead and hoist a heat
advisory for the entire area away from the immediate LA coast.
Will once again go with the 9a- 7p timeframe, though it will
likely end up being cancelled early for at least some of the area
depending on when and where convection fires.

Sunday night into Monday, a weak cold frontal boundary will slowly
sink into the area, providing a focus for more widespread showers
and thunderstorms. The boundary will stall as it nears the coast,
providing a continued focus for showers and storms on Tuesday.
Currently carrying the highest POPs Monday afternoon, but am
carrying at least likely POPs everywhere Monday, Monday night and
Tuesday. The increased cloud cover and convective coverage should
keep heat in check both Monday and Tuesday, so not anticipating
any additional heat headlines beyond Sunday.

.LONG TERM (Wednesday through Friday)...
The long term is still a little muddled as can be expected any
time a frontal boundary is in the forecast in August. The biggest
question is how far south the boundary will sink and how much
drier air might filter in behind it.

The operational run of the GFS has backed off slightly with
respect to how much cooler/drier filters into the area behind the
front. This really isn't much of a surprise as mentioned in
yesterday's discussion, and the GFS in particular is now more in
line with the NBM, indicating upper 60s across far northern areas,
with lower 70s down to the I-10/12 corridor and mid to upper 70s
south of the lakes for both Wednesday and Thursday mornings. This
basically puts the forecast near or just slightly below normal for
early August. Will mention the Euro is still a bit more
aggressive, bringing much drier air all the way down past the
I-10/12 corridor for Thursday and even into Friday. Again, have
trended away from this solution given the time of year and also
the fact that the operational run has been cooler/drier than its
ensemble mean.

The other question in the extended will be how far south the
convection is shunted. Whereas yesterday the GFS and Euro runs
were completely dry across inland areas for Wednesday and Thursday
compared to 40 POPs in the NBM, today the they do indicate
potential for some isolated showers and storms due to the frontal
boundary stalling slightly farther north. Went ahead and adjusted
POPs downward slightly across inland areas as the NBM does appear
to be too overdone with POPs given where its representation of the
boundary is. Resultant forecast for Wed and Thurs is a gradient
from 50-60 POPs near the coast to 20-30 POPs across Southwest
Mississippi both days.

Friday should see a return to a typical summertime pattern as the
frontal boundary washes out. Expect afternoon highs in the low 90s
with scattered showers and thunderstorms around peak heating.

&&

.AVIATION...
VFR conditions can be expected at most terminals through the
period. Could see temporary restrictions at terminals along and
south of the I-10/12 corridor due to passing showers and storms.
Otherwise, a couple hours of fog will be possible again tonight at
KMCB. For tomorrow, will likely see scattered showers and storms
in the afternoon that will need to be accounted for in future
updates.

&&

.MARINE...
Generally quiet conditions expected outside of shower and
thunderstorms as gradient flow will remain relatively light,
especially through Sunday. Expect isolated to scattered showers
and thunderstorms today, and gradually increasing coverage from
Sunday through Tuesday due to an approaching weak cold front. The
frontal boundary could sink into the northern Gulf by Wednesday,
providing a continued focus for showers and thunderstorms into the
latter part of the week as it slowly dissipates.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  95  74  88 /  10  40  60  90
BTR  78  95  77  90 /  20  40  40  90
ASD  79  95  78  91 /  20  50  60  90
MSY  82  96  81  93 /  20  50  50  90
GPT  80  95  77  91 /  10  50  70  90
PQL  79  95  76  91 /  20  50  70  90

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory from 9 AM to 7 PM CDT Sunday for LAZ034>037-039-
     046>050-056>061-063>065-071-072-075>078.

     Excessive Heat Warning until 7 PM CDT this evening for
     LAZ034>037-039-046>048-050-071.

GM...None.
MS...Heat Advisory from 9 AM to 7 PM CDT Sunday for MSZ068>071-077-
     080>082.

     Excessive Heat Warning until 7 PM CDT this evening for
     MSZ068>071-077-080>082.

GM...None.
&&

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:57 PM CDTHeat AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson26 hr
Jul 31, 6:17 AM CDTSpecial Marine WarningLIX88 min
Jul 31, 7:53 AM CDTSpecial Marine WarningLIX97 min
Jul 31, 7:55 AM CDTSpecial Marine WarningLIX95 min
Jul 31, 8:29 AM CDTSpecial Weather StatementLIXLafourche31 min
Jul 31, 9:16 AM CDTSpecial Marine WarningLIX89 min
Jul 31, 10:45 AM CDTSpecial Marine WarningLIX90 min
Jul 31, 12:07 PM CDTSpecial Marine WarningLIX37 min
Jul 31, 4:28 PM CDTSpecial Weather StatementLIXIberville32 min
Jul 31, 4:36 PM CDTSpecial Weather StatementLIXEast Baton Rouge24 min
Jul 31, 5:20 PM CDTSpecial Weather StatementLIXEast Baton Rouge25 min

Nearby

Excessive Heat Warnings in Louisiana, 2021Excessive Heat Warnings in Mississippi, 2021Every excessive heat warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.